Alert archive / Montana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 49, NWS Glasgow, MT

June 20, 2005Dawson County, Richland County, Wibaux County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 20, 2005, 1:17 AM MDT for Dawson County, Richland County, Wibaux County, Montana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2005, 1:17 AM MDT (07:17 UTC)
Expired
Jun 20, 2005, 1:53 AM MDT
In force
36 min
Issued by
NWS Glasgow, MT
Area
Counties, with a storm outline in the text

Counties Dawson County, MT, Richland County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 181 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 7.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2005-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2005-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2919 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 8:40 PM MDT, 4 hours 37 minutes earlier.

Area forecast discussion, Jun 19, 8:40 PM MDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
840 PM MDT SUN JUN 19 2005

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT...
NO UPDATES PLANNED. UPPER FLOW HAS VEERED PAST 24 HOURS...BECOMING
MORE WEST SOUTHWEST...WITH MODELS DEPICTING A WEAK AND FLAT RIDGE
OVER CENTRAL MONTANA AND WESTERN PORTION OF CWA. SATELLITE IMAGERY
SHOWS CLOUDS OVER WEST CENTRAL MONTANA...IN SLIGHTLY UNSTABLE LOWER
MID-LEVEL FLOW...TO BE DISSIPATING AS THEY MOVE EAST AND APPROACH
CWA... SUBSTANTIATING PRESENCE OF UPPER RIDGE. VEERING FLOW
SUPPRESSING RISK OF SEVERE WEATHER SOUTH OF CWA...ACCENTUATES
TENDENCY FOR EXPECTED SUPERCELLS TO MOVE RIGHT OF MEAN FLOW AND
REMAIN SOUTH OF CWA. HAVE DOUBTS ABOUT ANY PRECIPITATION IN CWA
...BUT CONFIDENCE NOT SUFFICIENT TO DRY SOUTHEAST ZONES. WEAK BUBBLE
OF SURFACE PRESSURE OVER NORTHERN MONTANA...THUS LIGHT WINDS...
ALREADY WELL TREATED IN GOING FORECAST.

.PREVIOUS SHORT TERM DISCUSSION...TONIGHT THRU TUESDAY...
STRONG UPPER RIDGE OVER THE CENTRAL PLAINS TODAY WILL BUILD A BIT
INTO THE CWA THE NEXT COUPLE OF DAYS. ATMOSPHERE LOOKS TO BE CAPPED
FOR LOTS CONVECTION TO FIRE THROUGH MONDAY NIGHT. TUESDAY/S LOOKS A
BIT MORE INTERESTING AS A DISTURBANCE (SEEN ON THE WATER VAPOR
MOVING NORTH INTO AZ/NM) IS EXPECTED TO GET DRAWN INTO THE PICTURE.

JET ENERGY IN SOUTHWESTERLY FLOW OVER THE AREA CONTINUES TO WEAKEN
AND MOVE EAST TODAY. SOME INSTABILITY POOLING IN NE WY/SE MT THIS
AFTERNOON MAY HELP TO SPARK SOME ELEVATED STORMS WHICH MAY CLIP OUR
SE ZONES AGAIN TONIGHT. SLIGHT RISK OF SEVERE THUNDERSTORMS
(REFERRING TO SWODY1) OVER SE MT IN GOOD SHAPE.

UPPER RIDGE BUILDS OVER THE AREA MONDAY...LIMITING CONVECTION...BUT
AN INVERTED TROUGH OVER CENTRAL MONTANA MAY INITIATE A STORM OR TWO.
STORMS COULD BE SEVERE WITH CAPE SURPASSING 1000 J/KG AND INCREASED
SHEAR. THIS JUSTIFIES SWODY2 OF A SLIGHT RISK IN THE SOUTHERN ZONES.

AN ISOLATED STORM OR TWO COULD STICK AROUND MONDAY NIGHT AS SAID
DISTURBANCE FROM AZ/NM MOVES IN. MODELS SEEM TO BE DOING A GOOD JOB
HITTING THIS SYSTEM A BIT HARDER WITH BEST INSTABILITY MOVING INTO
THE NORTHEAST ZONES BY TUESDAY AFTERNOON. LI/S DROP TO NEAR -8 WITH
CAPES SURPASSING 2000 J/KG. BASED ON THIS...ADDED MENTION OF SEVERE
THUNDERSTORMS TO THE NORTHEASTERN THIRD OF THE CWA IN THE FORECAST
GRIDS.

MAX TEMPS A BIT TRICKY ESPECIALLY TUESDAY. IT DOESN/T LOOK LIKE IT
WILL TAKE MUCH FOR CLOUDS AND A THUNDERSTORM TO COOL THINGS. CURRENT
THINKING IS THAT MAV/MET GUIDANCE NUMBERS MAY BE A BIT HIGH.

HAZARDOUS WEATHER OUTLOOK (GTFHWOGGW OR FLUS45 KGGW) WAS REFINED.
JAMBA

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
EXTENDED FORECAST ON TRACK WITH SOME SEMBLANCE OF UPPER TROUGH OFF
TO THE WEST FOR ENTIRE PERIOD. THIS WILL RESULT IN AT OR ABOVE
NORMAL TEMPERATURES AND CHANCE OF CONVECTION EACH DAY...WHICH IS
HANDLED WELL BY GOING FORECAST. ONLY BIG CHANGE THIS AFTERNOON WAS
TO UPDATE WINDS BASED ON LATEST MODEL SOLUTIONS. JJZ

...PREVIOUS LONG TERM DISCUSSION...
MORE ACTIVE WEATHER ON THE WAY FOR NORTHEAST MONTANA AS PATTERN
REMAINS FAIRLY STAGNANT WITH LOW SITTING OFF PACIFIC COAST AND HIGH
PRESSURE OVER THE CENTRAL UNITED STATES. PERIOD STARTS OFF VERY WARM
THANKS TO IMPRESSIVE THERMAL RIDGE ASSOCIATED WITH UPPER LEVEL RIDGE
IN CONTROL OVER THE AREA. VERY WARM WEDNESDAY WITH LOTS OF 90 DEGREE
READINGS EXPECTED. MODELS HINTING THAT PERHAPS MONSOONAL MOISTURE TO
ROTATE IN FROM THE SOUTHWEST...COMBINING WITH INCOMING TROUGH FROM
THE PACIFIC...ALL MEANING POSSIBILITY OF SOME CONVECTIVE ACTIVITY
THROUGH THURSDAY. MAY START OFF TOO CAPPED...BUT CHANCES SLOWLY
INCREASE FROM THE WEST WITH APPROACH OF NEXT SYSTEM. AFTER
TROUGH/COLD FRONTAL PASSAGE...LOOKS LIKE A RETURN TO TEMPERATURES
CLOSER TO NORMAL. HOWEVER...FLOW QUICKLY AGAIN BECOMES SOUTHWEST
ALOFT AS YET ANOTHER LOW APPROACHES THE WEST COAST FOR RETURN TO
SHOWER AND THUNDERSTORM ACTIVITY. LOOKS LIKE SOUTHWEST FLOW STAYS
PUT THROUGH SUNDAY. DECIDED NOT TO GET TOO FANCY WITH FORECAST SINCE
PATTERN FAVORABLE FOR ANY EVEN SEEMINGLY INSIGNIFICANT SHORTWAVE TO
SET OFF CONVECTION...SO FORECAST CONTAINS SLIGHT CHANCE POPS EVERY
DAY THROUGH THE WEEKEND. JAZ

&&

AVIATION...ISOLATED THUNDERSTORMS POSSIBLE IN THE KGDV AND KSDY AREA
TONIGHT AND MONDAY AFTERNOON. STRONGER STORMS WILL HAVE THE
POTENTIAL TO DROP CONDITIONS TO MVFR FOR A SHORT TIME. OTHERWISE
EXPECT VFR CONDITIONS ACROSS THE AREA WITH LIGHT WINDS. JJZ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 19, 1:44 PM MDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
144 PM MDT SUN JUN 19 2005

MTZ021>027-201945-
PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
144 PM MDT SUN JUN 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PARTS OF NORTHEAST
MONTANA THIS EVENING...SOME OF WHICH MAY BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PARTS OF
NORTHEAST MONTANA MONDAY EVENING...SOME OF WHICH MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016>020-059>062-201945-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
144 PM MDT SUN JUN 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PARTS OF NORTHEAST
MONTANA MONDAY EVENING...SOME OF WHICH MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TFJ

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 10:59 PM MDTSevere Thunderstorm WarningGGWGarfield61 min
Jun 19, 11:49 PM MDTSevere Thunderstorm WarningGGWGarfield58 min
Jun 20, 1:22 AM MDTSevere Thunderstorm WarningGGWGarfield23 min
Jun 20, 1:28 AM MDTSevere Thunderstorm WarningGGWDawson, McCone, Prairie62 min
Jun 20, 1:42 AM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum63 min
Jun 20, 1:46 AM MDTSevere Thunderstorm WarningGGWGarfield28 min
Jun 20, 2:25 AM MDTSevere Thunderstorm WarningGGWDawson, Prairie, Wibaux65 min
Jun 20, 2:46 AM MDTTornado WarningGGWGarfield59 min
Jun 20, 3:19 AM MDTSevere Thunderstorm WarningGGWPrairie, Wibaux51 min
Jun 20, 3:47 AM MDTSevere Thunderstorm WarningGGWGarfield43 min

Nearby

Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.